Does low-dose droperidol administration increase the risk of drug-induced QT prolongation and torsade de pointes in the general surgical population?

Anesthesiology 2007;107:531-536

Nuttall GA, Eckerman KM, Jacob KA, Pawlaski EM, Wigersma SK, Shirk Marienau ME, Oliver WC, Narr BJ, Ackerman MJ

 

 

Abstract

Purpose            The purpose of this study was to determine the incidence of torsade de pointes (TdP) associated with droperidol use in anesthesia.

Background            Approximately 1 in 3,000 individuals have congenital long QT syndrome. A considerable number of drugs and medical conditions are associated with QT prolongation and TdP, notably including a number of other antiemetic drugs. (Unlike droperidol, none of these other antiemetics carry a black box warning.) Droperidol has been used as an antiemetic in millions of patients over more than 30 years. In 2001 the Food and Drug Administration (FDA) issued a black box warning regarding droperidol, prolonged QT interval, and potentially fatal TdP. The FDA’s action was based upon 10 reports associated with droperidol doses of 1.25 mg or less over the entire time droperidol has been on the market in the USA.

Methodology            This retrospective study included over 100,000 patients who underwent surgery and anesthesia over two, three year periods; one before the FDA black box warning was added to droperidol and the other after. The incidence of droperidol use during each of the three year time periods was determined by a random sample of 150 anesthetic patients. The chart of all patients with a prolonged QTc interval, ventricular tachycardia, and those who died within two days of surgery was reviewed to identify patients who experienced TdP.

Result            In the pre black box warning period 139,932 patients underwent surgery and anesthesia. The incidence of droperidol administration was 12% (95% CI 7.3% to 18.3%). Thus, approximately 16,791 (95% CI 10,173 to 25,607) patients received droperidol. During this time, 2,321 patients (1.66%) had a prolonged QT, TdP, or death within two days after surgery.

The post black box warning period included 151, 256 patients. The incidence of droperidol administration was 0%. During this time, 2,207 patients (1.46%) had a prolonged QT, TdP, or death within two days after surgery.

In the three year period before the black box warning there were no documented cases of TdP. Of the 456 patients in this period who died within two days after surgery, there was one patient in whom TdP could not be ruled out as the cause of death. This patient had received droperidol 1.25 mg IV in the OR before noon and ondansetron 4 mg at 5:00 pm in recovery. She was seen to be well at 9:30 pm and found dead at 10:00 pm.

In the three year period after the black box warning there were two documented cases of TdP. Neither of these patients received droperidol.

Conclusion            There was no difference in the incidence of TdP during the time when low dose droperidol was used as an antiemetic and the time when droperidol was not used. The FDA black box warning and FDA guidelines for ECG monitoring before and after low dose droperidol administration are not supported by these findings.

 

Comment

There is no reason to stop using low dose droperidol as an antiemetic. Of course, like all drugs, one should consider the risks and benefits before administering droperidol. There is plenty of support in the scientific literature for droperidol’s continued use in antiemetic doses. This study provides more such support and, although retrospective, includes a larger number of patients than any other study I’ve read on the topic. However, given how uncommon torsade de points is following droperidol administration at any clinically useful dose, even the large number of patients included in this study might not be enough to see the real incidence of complications following droperidol. Or …. perhaps that is the point!?

 

Michael Fiedler, PhD, CRNA

 

 

 

For more information on droperidol and the black box warning see the following articles:

Anesth Analg 2003;96:1377

Anesth Analg. 2004;98:1330

Anesth Analg 2003;97:1542